The administration of medication to treat Attention Deficit Hyperactivity Disorder is common. However, there are instances where medical errors can lead to serious complications. It is important to understand the potential pitfalls to ensure the safe and effective management of ADHD.
Diagnosing ADHD requires a thorough evaluation of a patient’s symptoms and medical history. Rushing this process can result in misdiagnosis and inappropriate treatment plans.
Tailor treatment to individuals
Every person with ADHD may respond differently to medications. Choosing the right medication and dosage is a delicate process that should start with each patient’s unique needs. The severity of symptoms or the disruption to routine informs a physician how to treat an individual, whether it is with medication or other therapies.
Monitor for side effects
It is possible for ADHD medications to present different side effects across individuals. Some of the more common side effects include insomnia, loss of appetite (which occurs in 80% of people taking the medication), irritability, headaches, moodiness, high blood pressure and more. It is important to look for potential reactions once an individual starts the medication. Report any side effects immediately to the prescribing physician. No side effect is too small.
Remain in contact with a physician
Medical practitioners should provide clear instructions on how to take the medication and what to expect during treatment. Patients and caregivers must fully understand the medication’s purpose and potential effects. You should feel comfortable asking questions and voicing concerns about the medication.
Avoid over- or under-medicating
Overmedication can lead to harmful side effects, while undermedication might not effectively manage ADHD symptoms. Achieving the right balance is crucial, and your physician should closely monitor your progress while on the medication.
Medical malpractice related to ADHD medication is a concern. A collaborative and informed approach can reduce the likelihood of such incidents.